Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 20, NWS San Diego, CA

December 21, 2023Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Dec 21, 2023, 6:47 PM PST for Orange County, San Diego County, California. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2023, 6:47 PM PST (02:47 UTC)
Expired
Dec 22, 2023, 10:00 AM PST
In force
15 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WHUS46 KSGX 220247
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
647 PM PST Thu Dec 21 2023

CAZ043-552-221800-
/O.NEW.KSGX.BH.S.0020.231222T0247Z-231222T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
647 PM PST Thu Dec 21 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY MORNING...

* WHAT....Areas of lightning at the beaches expected.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Friday morning.

* IMPACTS...Cloud-to-ground lighting may occur, which may cause
  serious injury or death. 

* ADDITIONAL DETAILS...The highest chance for lightning will occur
  late this evening through the early morning hours...however it
  only takes one lightning strike to injure or kill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 21, 1:50 PM PST, 4 hours 57 minutes earlier.

Area forecast discussion, Dec 21, 1:50 PM PST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
150 PM PST Thu Dec 21 2023

.SYNOPSIS...
Shower coverage will be scattered during the day today and most
likely in coastal Orange County. Rain will be come more widespread
and heavier, with pockets of thunderstorm activity overnight into
Friday. Shower activity will taper off Friday night into Saturday
morning. Dry weather is expected over the holiday weekend, with a
gradual warming into early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The low pressure system that will bring us widespread, heavy
rainfall is roughly 400 miles west of San Diego this afternoon. Mid-
level water vapor imagery is showing a moisture plume from that low
has moved into LA county this afternoon, producing showers and
isolated thunderstorms. That moisture is forecast to move south and
start to impact Orange County this evening. Moisture will continue
to spread south overnight, impacting San Diego County around
midnight. The low is expected to move further south and east Friday.
The southeasterly movement of the system will allow for wrap around
moisture to impact the deserts and desert mountain slopes of the San
Diego and Riverside County mountains much of the day Friday. The low
will continue to quickly trek east overnight Friday, reaching the
Four Corners region by Saturday morning. See Hydrology section for
more details on amounts, rates and flooding potential.

Snow levels will remain around 7500 feet through most of the storm.
As the cold core moves through the region and begins to exit, snow
levels drop briefly to 6000-6500 feet Friday night, but only a few
inches of snow is expected to accumulate below 7000 feet. Much of
the snowfall is expected at and above 8000 feet. Wind will pick up
this evening with the main wave moving through, but this storm is
not a big wind maker. Easterly winds appear strongest in the High
Desert and mountains, and below the San Gorgonio Pass in the Inland
Empire, where top gusts should reach 30-40 mph. Wind gusts along the
coast and in the coastal waters could reach 20-30 mph.

After the lingering showers end Saturday, dry weather will prevail
into early next week. There will continue to be some clouds west of
the mountains with residual moisture through Sunday. A gradual
warming trend is expected early next week due to some weak offshore
flow and a ridge aloft. Highs Monday through Wednesday should get
into the upper 60s and lower 70s at lower elevations. Late next week
the jet stream is showing signs of potentially dipping southward
again, which could bring more wet weather to the area.

&&

.AVIATION...
212040Z...Coast/Valleys/Mountains...FEW-SCT015-020 SCT030-050 BKN080-
100 until 00Z Friday. 00Z-05Z Friday, isolated SHRA/TSRA with
occasional CIGs 1,500-2,000 ft MSL. 04Z-12Z Friday, widespread
SHRA/TSRA with CIGs 1,500-2000 ft MSL and VIS 1-2SM during showers.
Coastal mountain slopes obscd in clouds and pcpn.

Deserts...SCT-BKN080-100 through this evening. Aft 09Z Fri, BKN-
OVC015-025 obscuring higher terrain of the desert slopes.

&&

.MARINE...
South winds of 15-20 knots gusting to 25 knots along with combined
seas of 5-8 feet in choppy conditions will produce hazardous
conditions for small craft through tonight. Isolated showers through
this evening then widespread showers and isolated thunderstorms
tonight into Friday. Any thunderstorms that develop could produce
locally gusty, erratic winds, locally hazardous seas, lightning and
waterspouts. No hazardous marine conditions are expected Friday
night through Monday.

&&

.BEACHES...
There is a chance for lightning at the beaches tonight and Friday.

A west-northwest swell with a 12-13 second period will produce surf
of 3-5 ft and strong rip currents at the west-facing beaches of San
Diego County through this afternoon.

&&

.HYDROLOGY...

Areas of heavy rain and embedded thunderstorms are expected through
the entire region tonight into Friday. Rain rates between 0.50-1
inch per hour, expected with rates towards the higher end of the
spectrum where thunderstorms develop. Orographic effects tonight
into early Friday will occur mainly on the south-facing slopes of
the San Bernardino County Mountains. That will shift late Friday
morning with better orographic enhancement on the east-facing slopes
of the Riverside/San Diego County Mountains. Periods of heavy rain
expected late tonight into Friday afternoon for areas west of the
mountains, particularly for coastal areas. Periods of heavy rain
most likely during the day Friday, potentially into the early
evening hours, for the deserts and desert mountain slopes. Forecast
rainfall totals through Saturday currently look to be 0.75-1.75
inches for the coast and valleys, 1-2 inches for the mountains, and
about 0.50-1.25 inches for the deserts. The San Diego deserts and
Coachella Valley are more likely to see rainfall totals at the
higher end of the aforementioned range for the deserts. Flooding is
possible anywhere in the region. Plan on impacts from flooding
impacting the Friday commute.

Both the San Diego River and the Santa Margarita Rivers are forecast
to remain below monitor stage. The San Diego River is expected to
peak at 6.6 feet and the Santa Margarita river is expected to peak
at 7.8 feet Friday evening. Showers will end Saturday, with some
lingering light showers in the mountains and valleys Saturday
morning.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 6 PM PST this evening through Friday evening
     for Apple and Lucerne Valleys-Coachella Valley-Orange
     County Coastal Areas-Orange County Inland Areas-Riverside
     County Mountains-San Bernardino County Mountains-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Diego County Coastal Areas-San Diego County Deserts-San
     Diego County Mountains-San Diego County Valleys-San
     Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

     Winter Weather Advisory from 6 PM this evening to 4 AM PST
     Saturday for Riverside County Mountains-San Bernardino
     County Mountains.

PZ...Small Craft Advisory until 2 AM PST Friday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo Point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC/HYDROLOGY...CO
AVIATION/MARINE/BEACHES...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 10:01 PM PSTSpecial Marine WarningSGX59 min
Dec 21, 11:29 PM PSTAreal Flood AdvisorySGXOrange, San Diego116 min
Dec 21, 11:51 PM PSTSpecial Weather StatementSGXSan Diego39 min
Dec 22, 4:09 AM PSTAreal Flood AdvisorySGXRiverside4 hr
Dec 22, 9:33 AM PSTSpecial Marine WarningSGX42 min
Dec 22, 9:35 AM PSTAreal Flood AdvisorySGXSan Diego3 hr
Dec 22, 9:47 AM PSTAreal Flood AdvisorySGXSan Bernardino117 min
Dec 22, 10:37 AM PSTBeach Hazards StatementSGXOrange, San Diego5 hr
Dec 22, 12:12 PM PSTAreal Flood AdvisorySGXSan Diego118 min

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.